Arizona, 2013

Flash Flood and Hail in Arizona, August 27, 2013

August 27, 2013 · NWS PSR · 4 events in 2 counties and zones

Scattered thunderstorms developed across portions of the south central Arizona desert during the afternoon and evening hours on August 27th. The atmosphere was very moist and unstable, and as a result the thunderstorms were able to generate a wide variety of weather, including strong gusty winds, large hail and locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across portions of the south central Arizona desert during the afternoon and evening hours on August 27th. The atmosphere was very moist and unstable, and as a result the thunderstorms were able to generate a wide variety of weather, including strong gusty winds, large hail and locally heavy rain. Most of the thunderstorms affected the area between Gila Bend and Casa Grande.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:05 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 2:05 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
205 PM MST TUE AUG 27 2013

&&

.SYNOPSIS...
THUNDERSTORMS CHANCES WILL BE REDUCING BY SOMEWHAT DRIER AIR WORKING
ITS WAY IN FROM THE EAST THROUGH THE DAY ON WEDNESDAY...WITH JUST
ISOLATED STORMS FORECAST OVER THE LOWER DESERTS OF SOUTH CENTRAL
ARIZONA. AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
BEGINNING WEDNESDAY EVENING...WITH EVEN A BIGGER INCREASE ON
THURSDAY AND FRIDAY AS A WEATHER DISTURBANCE APPROACHES FROM THE
SOUTH. NEAR NORMAL TEMPERATURES ON WEDNESDAY ARE EXPECTED TO FALL TO
BELOW NORMAL VALUES ON THURSDAY AND FRIDAY.

&&

.DISCUSSION...
LATEST VISUAL SATELLITE AND RADAR IMAGERY IS NOW SHOWING ISOLATED
SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHEAST...AND THE HIGHER
ELEVATIONS OF SOUTH-CENTRAL AND NORTHERN ARIZONA. HOWEVER...LATEST
IR IMAGERY CONTINUES TO SHOW DRIER AIR CONTINUING TO TRY TO PITCH
OFF/MIX OUT THE PLUME OF DEEP TROPICAL MOISTURE THAT IS STILL
STRETCHED FROM NORTH TO SOUTH OVER CENTRAL ARIZONA. ALSO...SURFACE
OBS ARE SHOWING SOMEWHAT DRIER AIR IS MOVING INTO SOUTHEAST AND
EAST-CENTRAL ARIZONA...WITH THE DEWPOINT AT TUCSON NOW DOWN TO 52F
FROM THE MID TO UPPER 60S EARLY THIS MORNING. LATEST HRRR MODEL RUN
CONTINUES TO DISSIPATE VIRTUALLY ANY CONVECTIVE ACTIVITY THAT TRIES
TO FORM BEFORE IT CAN MAKE ITS WAY INTO SOUTH-CENTRAL ARIZONA.
THUS...EVEN THOUGH THERE IS CERTAINLY STILL A CHANCE FOR AN ISOLATED
THUNDERSTORM ANYWHERE IN OUR CWA THIS AFTERNOON OR
EVENING...CURRENTLY BELIEVE THAT ANY ACTIVITY THAT DOES DEVELOP WILL
NOT LAST LONG...AND WE WILL CERTAINLY NOT SEE ANYTHING CLOSE TO THE
AMOUNT OF ACTIVITY THAT WE SAW LAST NIGHT

AFTER WHAT WILL BE LIKELY A QUIET MORNING TOMORROW...AN UPRAMPING IN
MONSOON ACTIVITY CONTINUES TO BE IN THE CARDS STARTING TOMORROW
EVENING...AND ESPECIALLY ON THURSDAY AND FRIDAY. LATEST MODEL OUTPUT
CONTINUES TO BRING ANOTHER PLUME OF TROPICAL MOISTURE NORTHWARD INTO
THE REGION AS A STRONG EASTERLY WAVE...THAT IS LIKELY THE REMAINS OF
TROPICAL STORM FERNAND...MOVES NORTHWESTWARD JUST OFF THE WEST COAST
OF MEXICO...EVENTUALLY ENDING OFF THE COAST OF SOUTHERN CA BY EARLY
SATURDAY. THE BIGGEST DIFFERENCES BETWEEN THE MODELS IS THE TIMING
OF THE ARRIVAL OF THE DEEP MOISTURE...WITH THE NAM BEGINNING TO MOVE
IT INTO SOUTHERN ARIZONA BY LATE WEDNESDAY NIGHT...AND THE GFS AND
ECMWF NOT MOVING IT IN UNTIL THURSDAY MORNING. THERE ARE ALSO
DIFFERENCES IN THE AMOUNT OF MOISTURE THAT IS IMPORTED INTO THE
REGION...WITH THE GFS AND NAM PUSHING PWAT VALUES INTO THE 2.00-2.40
INCH RANGE...AND THE ECMWF ONLY PUSHING VALUES INTO THE 1.75-2.00
RANGE. EITHER WAY...IT LOOKS LIKE THAT ANOTHER ROUND OF WIDESPREAD
WETTING RAINS IS LIKELY OVER THE REGION...WITH THE MOISTURE-RICH
ENVIRONMENT LIKELY LEADING TO LOCALLY HEAVY DOWNPOURS AND POSSIBLE
LOCAL FLOODING ISSUES. TEMPERATURES ON THURSDAY AND FRIDAY QUITE
LIKELY WILL BE KEPT IN THE 90S ACROSS THE LOWER DESERTS BY ALL THE
CLOUDS AND RAIN THAT IS EXPECTED OVER THE REGION...WITH PERHAPS SOME
ISOLATED AREAS NOT GETTING OUT OF THE 80S ON AT LEAST ONE OF THE
DAYS.

FORECAST UNCERTAINTY CONTINUES TO BE AN ISSUE OVER THE WEEKEND...AS
ECMWF FORECASTS BEGINNING TO SCOUR OUT SOME MOISTURE WHILE
RETROGRADING RIDGING AND SUBSIDENCE INTO THE REGION...WHILE GFS
FORECASTS MAINTAIN WEAK PERTURBATIONS AND FAVORABLE MOIST VERTICAL
MOTION PROFILES. EITHER SCENARIO APPEARS EQUALLY LIKELY AT THIS
TIME...AND COULD NOT JUSTIFY ADVERTISING A FORECAST TERRIBLY FAR
ABOVE CLIMATOLOGY GIVEN THE OVERALL UNCERTAINTY AND LOWER FORECAST
CONFIDENCE.

&&

.AVIATION...
ALTHOUGH THE ATMOSPHERE OVER THE SOUTHCENTRAL DESERTS WAS WORKED
OVER FAIRLY HEAVILY LAST NIGHT...WITH WIDESPREAD THUNDERSTORM RAINS
COOLING THE BOUNDARY LAYER...MESOANALYSIS GRAPHICS SHOW HIGH CAPE
VALUES DEVELOPING FROM WESTERN MARICOPA COUNTY SOUTH AND EAST INTO
PIMA COUNTY. SUFFICIENT SUNSHINE OVER SERN AZ HAS ALLOWED CONVECTION
TO BEGIN DEVELOPING AGAIN AND STEERING FLOW IS AGAIN FROM THE
SOUTHEAST.

CENTRAL DESERT TAFS DO NOT REFLECT A THUNDERSTORM THREAT AT THIS
TIME...HOWEVER POTENTIAL IS GROWING THAT ISOLATED STORMS MAY DEVELOP
AND MOVE INTO THE AIRFIELDS LATER THIS AFTERNOON...PROBABLY AFTER 4
PM...AND BRING GUSTY WINDS AND HEAVY RAIN ONCE AGAIN. USUALLY IT IS
VERY HARD TO GET TWO CONSECUTIVE ACTIVE WEATHER DAYS IN THE SAME
AREA BUT WE ARE STILL QUITE MOIST AND INSTABILITY IS GROWING. WE
WILL CONTINUE TO MONITOR THE GROWING THREAT...AND WILL UPDATE THE
TAFS TO INCLUDE VCTS OR TEMPO TSRA SHOULD THE CHANCE FOR STORMS
CONTINUE TO INCREASE.

THERE WILL BE INCREASING CHANCES FOR AFTN/EVE THUNDERSTORMS IN THE
CENTRAL DESERTS TOMORROW...AND THEN INTO THE DAY ON THURSDAY AS
TROPICAL MOISTURE FROM FERNAND MOVES INTO THE AREA.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
FEW TO SCATTERED MID AND HIGH LEVEL CLOUDS ARE EXPECTED THROUGH THE
TAF PERIOD WITH WINDS LESS THAN 10 KNOTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
TROPICAL MOISTURE FROM FORMER TROPICAL STORM FERNAND WILL SWEEP INTO
THE REGION FROM THE SOUTHEAST ON FRIDAY...LEADING TO A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN. MOISTURE WILL
LINGER THROUGH THE WEEKEND...LEADING TO AN ELEVATED THREAT OF
THUNDERSTORMS...AND THEN THIN SOMEWHAT EARLY NEXT WEEK AS NORMAL
MONSOONAL CONDITIONS WILL PREVAIL. MINIMUM RELATIVE HUMIDITIES WILL
BE VERY HIGH THROUGH THE WEEKEND...MOSTLY GREATER THAN 30 PERCENT
OVER THE DESERTS...AND THEN WILL FALL INTO THE 20S BY MONDAY.
TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS THROUGH THE FIVE DAY
PERIOD. WINDS WILL BE GENERALLY ON THE LIGHT SIDE EACH DAY FOLLOWING
NORMAL DIURNAL TENDENCIES WITH TYPICAL AFTERNOON GUSTINESS...
ESPECIALLY OVER FAVORED HIGHER TERRAIN LOCATIONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/MO
AVIATION....CB
FIRE WEATHER...CB
Hazardous weather outlook, Aug 27, 4:38 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
438 AM MST TUE AUG 27 2013

AZZ020>023-025>028-CAZ030>033-281200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
438 AM MST TUE AUG 27 2013 /438 AM PDT TUE AUG 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE
PRIMARY HAZARDS ARE BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ORGANIZED THUNDERSTORM CHANCES WILL BEGIN TO INCREASE WEDNESDAY
AFTERNOON AND EVENING...WITH BETTER CHANCES FOR MORE EXPANSIVE
THUNDERSTORM ACTIVITY ARRIVING THURSDAY AND FRIDAY. THE PRIMARY
WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 40 MPH...DEADLY
LIGHTNING...LOCALLY HEAVY RAIN LEADING TO FLOODING OF WASHES AND LOW
LYING AREAS. AREAS OF BLOWING DUST MAY ALSO BE POSSIBLE WITH
THUNDERSTORM OUTFLOWS. A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-281200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
438 AM MST TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE
PRIMARY WEATHER HAZARD IS LOCALLY HEAVY RAIN AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES WILL BEGIN TO INCREASE WEDNESDAY
AFTERNOON AND EVENING...WITH BETTER CHANCES FOR MORE EXPANSIVE
THUNDERSTORM ACTIVITY ARRIVING THURSDAY AND FRIDAY. THE PRIMARY
WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 40 MPH...DEADLY
LIGHTNING...LOCALLY HEAVY RAIN LEADING TO FLOODING OF WASHES AND LOW
LYING AREAS. AFTERNOON AND EVENING THUNDERSTORM CHANCES WILL CONTINUE
INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 27, 12:26 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1226 PM MST TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     GILBERT                 33.33N 111.76W
08/26/2013                   MARICOPA           AZ   TRAINED SPOTTER

            TREE DOWNED IN FAR SOUTH GILBERT NEAR CHANDLER HEIGHTS
            AND HIGLEY AREA.

&&

EVENT NUMBER PSR1300161

PSR
Local storm report, Aug 27, 12:29 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1229 PM MST TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     GILBERT                 33.33N 111.76W
08/26/2013                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE BRANCHES BROKEN IN FAR SOUTH GILBERT NEAR
            CHANDLER HEIGHTS AND HIGLEY AREA.

&&

EVENT NUMBER PSR1300162

PSR
Special weather statement, Aug 27, 1:59 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
159 PM MST TUE AUG 27 2013

AZZ023-024-272145-
MARICOPA AZ-
159 PM MST TUE AUG 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 245 PM MST

AT 148 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MCDOWELL MOUNTAIN PARK...MOVING NORTH AT 7
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   DESERT MOUNTAIN...

LAT...LON 3386 11202 3395 11187 3396 11169 3366 11165
      3361 11186
TIME...MOT...LOC 2058Z 164DEG 4KT 3373 11178

SAWTELLE
Special weather statement, Aug 27, 2:17 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST TUE AUG 27 2013

AZZ023-028-272200-
PINAL AZ-MARICOPA AZ-
217 PM MST TUE AUG 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 300 PM MST

AT 212 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF FLORENCE...MOVING NORTHWEST AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MAGMA...

LAT...LON 3321 11166 3336 11139 3310 11124 3299 11142
TIME...MOT...LOC 2117Z 146DEG 4KT 3312 11139

PERCHA
Special weather statement, Aug 27, 2:50 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST TUE AUG 27 2013

AZZ023-024-028-272230-
PINAL AZ-MARICOPA AZ-
250 PM MST TUE AUG 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 330 PM MST

AT 247 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR USERY MOUNTAIN PARK...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   EAST MESA...
   USERY MOUNTAIN PARK...
   FALCON FIELD AIRPORT AND  SALT RIVER TUBING RECREATION AREA...
   GRANITE REEF DAM...
   FOUNTAIN HILLS...

LAT...LON 3356 11190 3371 11167 3343 11146 3332 11163
TIME...MOT...LOC 2150Z 142DEG 9KT 3345 11161

PERCHA
Special weather statement, Aug 27, 2:58 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
258 PM MST TUE AUG 27 2013

AZZ023-028-272245-
PINAL AZ-MARICOPA AZ-
258 PM MST TUE AUG 27 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 345 PM MST

AT 253 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MAGMA...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SAN TAN VALLEY...
   ENCANTERA...
   QUEEN CREEK AND  CHANDLER HEIGHTS...

LAT...LON 3326 11174 3336 11154 3312 11133 3303 11149
TIME...MOT...LOC 2158Z 139DEG 11KT 3314 11148

PERCHA

The radar

The Phoenix radar (KIWA), 53 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 27, 4:30 PM MST to 5:37 PM MST
Where
Pinal County, 0.9 mi NE of Stanfield
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
32.880, -111.960

Thunderstorms with strong gusty winds developed across portions of the south central Arizona deserts during the late afternoon hours on August 27th. Although no damage was reported due to the strong winds, there were multiple reports of gusts reaching at least 60 mph in strength. At 1630MST, a local post office in Stanfield estimated a peak gust to 60 mph. The wind created locally dense blowing dust which lowered visibility below one mile. At 1737MST, a trained weather spotter 15 miles southwest of the town of Maricopa estimated wind gusts of 60 mph at the intersection of North Warren and West Miller roads. The spotter also reported pea sized hail.

Thunderstorm Wind, Pinal

When
August 27, 5:40 PM MST to 5:44 PM MST
Where
Pinal County, 11.78 mi WNW of Stanfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.930, -112.160

Thunderstorms developed during the late afternoon hours across portions of northwest Pinal county on August 27th, and they produced gusty and damaging winds which affected Ak-Chin Village. A trained weather spotter 8 miles southwest of Ak-Chin Village reported that strong wind gusts and heavy rain blew down part of a porch roof. The winds were estimated to be in excess of 60 mph. Hail as large as 1 inch in diameter accompanied the strong winds. A Severe Thunderstorm Warning was in effect for the area starting at 1723MST and continuing until 1800MST.

Hail, Pinal

When
August 27, 5:44 PM MST
Where
Pinal County, 11.78 mi WNW of Stanfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -112.160

Thunderstorms, some with large hail, developed across portions of northwestern Pinal county during the afternoon hours on August 27th. A trained weather spotter located 8 miles to the southwest of Ak-Chin Village reported dime to quarter sized hailstones along with locally heavy rainfall. He measured some of the larger hailstones at 1 inch diameter and also measured 0.54 inches of rain in a 15 minute period.

Flash Flood, Maricopa

When
August 27, 6:42 PM MST to 7:30 PM MST
Where
Maricopa County, 4.3 mi NNE of Estrella to 4 mi NNW of Mobile
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.055, -112.385

Thunderstorms developed across the central Arizona deserts during the evening hours on August 27th, and they produced locally heavy rainfall which impacted the area between Gila Bend and the town of Maricopa. Due to the heavy rain, A Flash Flood Warning was issued for the area at 1842MST. At 1915MST, the Arizona Department of Highways reported that Highway 238 was closed between Gila Bend and Maricopa due to water flowing across the highway. The location of the report was about 3 miles southwest of the town of Mobile. The Flash Flood Warning was later cancelled at 1930MST as the rainfall had rapidly diminished.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469472, 469484, 469482, 469486.